Parker Waichman LLP is investigating lawsuits on behalf of patients who suffered complications after taking azithromycin, also known as Zithromax, Zmax or Z-Pak. Zithromax is a commonly prescribed antibiotic that has been linked to an increased risk of sudden cardiac death. The U.S. Food and Drug Administration (FDA) has warned that azithromycin can cause changes to the electrical activity of the heart, leading to a potentially fatal heart rhythm. If you or a loved one suffered cardiac problems after taking Z-Pak, our attorneys would like to speak with you. Call Parker Waichman LLP for a free, no-obligation evaluation of your case.
FDA Warns of Potentially Fatal Heart Rhythms
On March 12, 2013, the FDA warned that Zithromax “can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.” According to the agency’s Safety Communication, patients with known risk factors for heart disease have are at higher risk; this includes individuals with existing QT interval prolongation, low levels of potassium or magnesium, a slowed heart rate, arrhythmias and those who take drugs to treat an abnormal heart rhythm. The FDA advised healthcare professionals to consider the risk of fatal heart rhythms with Zithromax in patients who are already a risk for cardiovascular events.
Z-Pak Also Linked to Risk of Sudden Death
On May 17, 2012 the New England Journal of Medicine published a study showing that there was an increased risk of cardiovascular death in patients taking azithromycin compared to those taking amoxicillin, ciprofloxacin (Cipro), levofloxacin (Levaquin), and no antibacterial drug over a 5-day treatment period. Patients who were at risk for heart disease had the highest risk. Following the results of this study, the FDA began reviewing the result of the study. At the time, the agency said that Z-Pak was part of class of drugs known as macrolides, which are known to be associated with heart problems. In particular, the agency said that these medications are linked to prolongation of the QT interval which is a condition that can lead to torsades de pointes (TdP); this abnormal heart rhythm is potentially fatal.
Azithromycin is approved for the following indications:
- Acute bacterial sinusitis
- Community-acquired pneumonia
- Uncomplicated skin and skin structure infections
- Urethritis and cervicitis
- Genital ulcer disease